Utah, 2009Winter Storm and Winter Weather in Utah, December 29 to 31, 2009
December 29 to 31, 2009 · NWS GJT · 4 events in 4 counties and zones
Cold and moist air across western Colorado and eastern Utah combined with an upper level Pacific shortwave trough to produce widespread snowfall. The heaviest snow favored the mountains of southwest Colorado and southeast Utah.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold and moist air across western Colorado and eastern Utah combined with an upper level Pacific shortwave trough to produce widespread snowfall. The heaviest snow favored the mountains of southwest Colorado and southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 28, 3:48 PM MST, 12 hours 12 minutes earlier.
Area forecast discussion, Dec 28, 3:48 PM MST, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
348 PM MST MON DEC 28 2009
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
CLOUDS WERE INCREASING OVER THE SOUTH THIS AFTERNOON AHEAD OF A
SPLIT TROF OVER THE WEST COAST. TEMPERATURES HAD WARMED IN THE UPPER
VALLEYS AND LOWER SLOPES THIS AFTERNOON WHILE THE LOWERS VALLEYS
LAGGED.
THE PACIFIC TROF WILL MOVE ACROSS THE SOUTHWEST TONIGHT WITH MOISTURE
SURGING NORTHWARD AHEAD OF IT. THIS WILL BRING INCREASED CLOUDS AND
AREAS OF LIGHT SNOW TO THE ZONES SOUTH OF THE I-70 CORRIDOR LATE
TONIGHT. SNOW WILL INCREASE IN AREAL COVERAGE TUESDAY WHILE SPREADING
SLOWLY NORTHWARD DURING THE DAY. THE EVENT BEGINS WITH WEAK
OVERRUNNING AND TRANSITIONS TO MORE OF POSITIVE VORTICITY ADVECTIVE/
OROGRAPHIC EVENT LATE IN THE DAY. THE TROF AXIS PASSES OVER THE
REGION TUESDAY NIGHT WITH A DECREASE IN SNOWFALL. SYSTEM NOT VERY
ENERGETIC...AS POINTED OUT IN THE PREVIOUS DISCUSSION...AND EXPECT
SNOWFALL ACCUMULATIONS WILL BE RELATIVELY LIGHT (EG BELOW ADVISORY
CRITERIA). HOWEVER...MODEL CONSISTENCY STRONGER THAN PREVIOUS RUNS...
THEREFORE INCREASED POPS SIGNIFICANTLY.
NEXT SHORTWAVE IN NORTHWEST FLOW ARRIVES WEDNESDAY BRINGING ANOTHER
ROUND OF SNOWFALL TO THE AREA.
TEMPERATURES WILL MODERATE BENEATH INCREASED CLOUD COVER BEGINNING
TONIGHT. SYSTEMS NOT STRONG ENOUGH TO ERODE LOWER VALLEY INVERSIONS
SO WILL CONTINUE TO UNDERCUT MOS FOR THOSE AREAS.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE FLOW REMAINS PROGRESSIVE DURING THIS PERIOD AND DECENT CONSENSUS
IS SEEN AT LEAST THROUGH THIS WORK WEEK. AS SUCH A HIGH PRESSURE
RIDGE EXISTS ALONG 130W COMBINED WITH A DEEP POLAR VORTEX OVER HUDSON
BAY. THIS WILL PROVIDE A NORTHWESTERLY FLOW ALOFT TO OUR CWA. AN
EMBEDDED WAVE AND ITS ASSOCIATED COLD FRONT WILL PASS OVER THE REGION
WEDNESDAY NIGHT. IT APPEARS ENOUGH FORCING AND MOISTURE WILL BE
PRESENT FOR SUB-ADVISORY SNOW AMOUNTS OVER THE NRN AND CNTRL MTNS.
THE RIDGE AXIS WILL THEN SHIFT EASTWARD THURSDAY AND DRIER MORE
STABLE AIR WILL WORK INTO THE REGION. HOWEVER SCATTERED SHOWERS WILL
LINGER OVER THE NRN MTNS. THE RIDGE BECOMES FLATTENED FRIDAY AS A
PACIFIC SHORT WAVE MOVES THROUGH THE NRN ROCKIES. ENOUGH TRAILING
ENERGY TO PRODUCE SCATTERED NRN MTN SHOWERS. RAISED POPS SOME TO
REFLECT QPF TRENDS.
THE NORTHWEST FLOW ALOFT IS EXPECTED TO PREVAIL SATURDAY THROUGH
MONDAY AND MODEL CONSENSUS BEGINS TO STRAY SO CONFIDENCE DROPS.
WITH THAT SAID THE GFS INDICATES NO SIGNIFICANT WINTER WEATHER...
ALTHOUGH SCATTERED MOUNTAIN SNOW SHOWERS WILL CONTINUE MOST NOTABLY
ACROSS THE NORTH.
TEMPERATURES REMAIN PROBLEMATIC AND GUIDANCE SEEMS TO CONTINUE TO
STRUGGLE WITH INVERSION TRAPPED VALLEYS. GENERALLY WENT SEVERAL
DEGREES BELOW GUIDANCE ON BOTH MIN AND MAX READINGS IN THE VALLEYS.
&&
.AVIATION...
CLOUDS WILL BE INCREASING FROM THE SOUTH TONIGHT REDUCING FOG DENSITY
ACROSS THE LOWER VALLEYS LATE TONIGHT AND TUESDAY MORNING. THESE
AREAS STILL LIKELY TO SEE PERIODS OF MVFR VSBY AND/OR CIGS FROM
MIDNIGHT THROUGH 17Z TUESDAY MORNING. MEANWHILE...SOUTH OF A KCNY-
KGJT-KMTJ-KGUC LINE...LIGHT SNOW SHOWERS WILL DEVELOP PRODUCING MVFR
CIGS AND VSBY...MAINLY OVER THE SAN JUAN...LA SAL AND ABAJO
MOUNTAINS. SNOW WILL INCREASE AND SPREAD NORTHWARD DURING THE DAY
FOR MORE WIDESPREAD MVFR CONDITIONS ALONG WITH LOCALIZED IFR CIGS
AND VSBYS AT TIMES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
SHORT TERM...NL
LONG TERM....MC
AVIATION.....NL
Hazardous weather outlook, Dec 28, 5:45 AM MST, 22 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST MON DEC 28 2009
COZ001>014-017>023-UTZ022>025-027>029-291245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST MON DEC 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A CHANCE OF SNOW RETURNS TO THE MOUNTAINS TUESDAY WITH SNOW LIKELY
ACROSS MOST MOUNTAIN RANGES WEDNESDAY AND WEDNESDAY NIGHT. SNOW WILL
THEN CONTINUE OFF AND ON OVER THE NORTHERN MOUNTAINS THROUGH THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Winter Weather, Canyonlands / Natural Bridges
- When
- December 29, 4:00 AM MST to December 30, 2:00 AM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall of 2 to 5 inches occurred across the area.
Winter Weather, Grand Flat and Arches
- When
- December 29, 6:00 AM MST to December 30, 2:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches occurred across the area.
Winter Weather, Southeast Utah
- When
- December 29, 8:00 AM MST to December 30, 8:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches occurred across the area.
Winter Storm, La Sal & Abajo Mountains
- When
- December 29, 3:00 PM MST to December 31, 2:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Heavy snowfall of 12 to 20 inches occurred across northern portions of the area, including the La Sal mountains. Southern portions of the area received 5 to 10 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 29 to 30, 20091 death · 2 injured · $60,000 · 15 events
- High Wind in Connecticut, December 29, 20091 death · 50 kt wind · 1 event
- Strong Wind in Pennsylvania, December 29, 2009$110,000 · 10 events
- Strong Wind in New Jersey, December 29, 2009$21,000 · 21 events
- Winter Storm and Winter Weather in Colorado, December 29 to 31, 200920 events
- Astronomical Low Tide in New Jersey, December 29, 20097 events
- Strong Wind in Maryland, December 29, 2009$5,000 · 5 events
- Strong Wind in Delaware, December 29, 2009$5,000 · 4 events
- Heavy Snow in New Mexico, December 29, 20094 events
- Winter Storm in Utah, December 29 to 30, 20093 events
- High Wind in New York, December 29, 2009$5,000 · 55 kt wind · 2 events
- Astronomical Low Tide in Delaware, December 29, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204927, 204928, 204926, 204929.